Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HAART/Lipids/Longterm
May 16, 2012

Hello, Thank you in advance for you time and expertise. I'm in my late 20s, active, healthy and have been on a 3-drug PI containing regime for about 8 months. (Isentress, Prezista/Norvir (once daily) and Edurant). I was on Truvada/Isentress prior to this for 3 months, but changed over due to a side effect. VL under 20 copies, CD4 38%/600+ Despite my best efforts: daily runs, optimal lean protein/vegetable/high fiber diet, 3 grams of EPA/DHA fish oil daily, Alpha Lipoic Acid/Acetyl L carnitine, COQ10, curcumin...etc. (Basically a diet/supplement regimen and lifestyle that should be potent enough to reverse (or in my case ward off) even the nastiest lipid issues) I have noticed a downward for the good, upward for the bad spiral in my lipids profile - steady climb in triglycerides, rise in LDL, drop in HDL and rise in total cholesterol. In less than a year, I've gone from a perfect panel, to one that is just shy of the 'bad zone'. (And those are just the changes that are eaisly measured in plasma). I understand that it is perhaps impossible to know what a decade, let alone 2, 3, 4 or 5 will look like on HAART, but I was hoping to find out if these changes are likely to level out in the long term, if any interventions had successfully been done to minimize the changes and metabolic risks; i.e. Syndrome X/diabetes/cardiovascular issues/lipodystrophy? I have no intentions of EVER stopping HAART, as complications at 50 from the above issues are better than death at 35 from... But I have not as of yet been able to get a good answer of the long term anticipated metabolic effects of even the best HAART regimen today, and I was hoping you might be able to shed some light on any studies or patients you have followed, you best guess for the future, and any other things that might be done in tandem w/the regime to mitigate the negative effects of the drugs w/out compromising their effectiveness? Thank you very ,very much again for your time.

Response from Dr. Henry

There is very little data published on your particular regimen-you may be susceptable to the lipid effects of protease inhibitors. Statins (esp atorvastatin and rosubastatin) can often significantly improve lipid profile (esp cholesterol) and/or fibrates (for triglycerides)as a backup option. Your risk for cardiovascular disease can be roughly assessed bu using the Framingham Risk Calculator or for serious morbidity/mortality by using the VA Cohort Score Index. If you are a non smoker in otherwise good health with not much of a family history of heart disease then risk conferred by lipid abnormalities is often modest. It sounds like you are already doing alot regarding lifestyle/good health habits. If you have no HIV drug resistance then perhaps alternative HIV regimens could be considered that may be more lipid friendly (I am assuming that you had a problem tolerating Truvada though that wasnt said specifically) such as Epzicom + nevirapine or Isentress or maraviroc or rilpivirine depending or the situation/specifics in your case.



Previous
truvada and stocrin
Next
Early neuropathy doc, 6 months

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement